Toxic hepatitis occurs when liver develops inflammation because of exposure to a toxic substance. It may also develop when patients take too much of a prescription or over-the-counter medication like acetaminophen. In some cases, it develops within hours or days of exposure to a toxin. In other cases, it may take months of regular use before signs and symptoms of toxic hepatitis appear. During 2000-2005, approximately 14,000-21,000 cases of hepatitis A were reported annually in Brazil at a rate of 7.5-11 cases per 100,000 population.
The only treatment for most cases of liver damage caused by stopping exposure to the drug that caused the problem. Intravenous fluid supplementation is necessary to avoid dehydration. People with acute hepatitis should avoid heavy exercise, alcohol, acetaminophen, and any other substances that harm the liver. Many researches are being done to develop newer drugs with fewer side-effects and cause minimal damage to the liver. Patients must notify the physician at the earliest if they notice any hepatitis symptoms.